MEDizzy
Sign in
Angioedema after t-PA Infusion

Angioedema after t-PA Infusion

A 78-year-old man presented to the emergency department with weakness on the left side that had developed 90 minutes earlier. He had no history of use of angiotensin-converting–enzyme (ACE) inhibitors. An ischemic stroke in the territory of the right middle cerebral artery was diagnosed, and intravenous tissue plasminogen activator (t-PA) was initiated. Fifty-four minutes after the infusion was initiated, swelling of the left side of the tongue was noted (Panel A), and the t-PA was stopped. The swelling progressed (Panel B, 76 minutes after initiation of t-PA; Panel C, 117 minutes after initiation of t-PA). The patient had no shortness of breath or pain, and there was no evidence of airway compromise. Orolingual angioedema is a known potential adverse effect of t-PA. The swelling can be asymmetric at first and can develop in a location contralateral to the ischemic lesion. Orolingual angioedema may occur most often in patients who have had a stroke that involved the insula or in patients who have received treatment with an ACE inhibitor. The mechanism is incompletely understood. Treatment in this case included intravenous antihistamines and glucocorticoids, without advanced airway management. The tongue swelling resolved, but at a follow-up visit 3 months after presentation, some neurologic deficits resulting from the stroke remained.

46
Top rated comment
9 months ago

Thank you for sharing; it’s very interesting.

Other commentsSign in to post comments. Don't have an account? Sign up now!